Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

April 6, 2021Jackson County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 6, 2021, 11:32 PM CDT for Jackson County, Osage County, Shawnee County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 11:32 PM CDT (04:32 UTC)
Expired
Apr 7, 2021, 12:30 AM CDT
In force
58 min
Issued by
NWS Topeka, KS

Counties Jackson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS83 KTOP 070432
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1132 PM CDT Tue Apr 6 2021
 
KSZ024-039-055-070530-
Shawnee-Jackson-Osage-
1132 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...NORTHERN OSAGE AND
JACKSON COUNTIES UNTIL 1230 AM CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Onaga to near Paxico to 8
miles north of Bushong. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Topeka, Holton, Osage City, Carbondale, Rossville, Tecumseh,
Richland, Dover, Silver Lake, Auburn, Overbrook, Lyndon, Burlingame,
Scranton, Hoyt, Mayetta, Denison, Delia, Willard and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 155 and 188.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3855 9569 3859 9595 3910 9595 3912 9601
      3913 9599 3913 9604 3946 9603 3946 9558
      3907 9560 3905 9558 3907 9555 3905 9550
      3888 9550
TIME...MOT...LOC 0431Z 273DEG 33KT 3939 9626 3906 9619 3876 9629 

$$

Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 7:09 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 6, 7:09 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
709 PM CDT Tue Apr 6 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 320 PM CDT Tue Apr 6 2021

Strong to severe thunderstorms move through the region this
evening/tonight, with large hail and damaging winds the main
threats. Otherwise look for a seasonal and quiet forecast.

Elevated convection worked across the forecast area this morning
and early afternoon, bringing light rain to most locales and
moistening the lower BL in advance of our main event this
evening. Daytime solar insolation helped slow the rate of decay of
these showers, with even a few thunderstorms redeveloping along
the western flank of the convective cloud shield early this
afternoon. However, this complex should continue to slide eastward
and pose little in the way of a threat.

Water vapor imagery shows a compact, negatively-tilted upstream
shortwave/low centered across the UT/WY/CO border region, which
will be the driver for the main convective show this evening.
Return southern flow is well-established ahead of a surface cold
front (visible in satellite imagery) that stretches N to S over
western Kansas, producing temperatures in the upper 70s to low 80s
and dewpoints in the upper 50s to low 60s. Stable billow clouds
have given way to more convective cumulus fields near the frontal
boundary, an indication of destablilzation in the BL. The
approaching upper trough should steadily erode the H700 cap over
the next few hours and result in convective initiation in central
Kansas towards the 22-00Z timeframe.

CAM guidance is in good agreement in the general timing and
progression of the convection through the evening. A modest line-
parallel, storm-relative effective shear component and complex mid-
level hodograph structure should result in quick upscale growth to
multi-cell clusters and eventually a line as the convective cold
pool becomes established amidst DCAPE values of over 1000 J/kg.
Thus, expect that the threat will transition to wind with severe
hail possible with stronger updrafts. The threat for tornadoes is
non-zero towards central Kansas towards sunset with 0-1 km SRH
values of 300-400 m2/s2, but the aforementioned issues with the
mid-level hodographs--resulting in competing updrafts and lower
effective shear values--will certainly not aid in sustained
mesocyclone growth. The cold pool surges E/SE through the early
overnight hours, reaching the Topeka area a little bit before
midnight. Recent HRRR runs have E-W up-shear development along the
interface of the LLJ behind this initial wind surge, thus we will
also need to monitor the threat for heavy rain/flash flooding
throughout the night along and south of I-70 with any training
storms.

The trailing stratiform precipitation shield lingers through the
rest of the night and into the morning on Wednesday. The upper low
dives into western Kansas by 12Z Wednesday. The attendant dry
slot wraps around the southern and eastern flanks of the low by
mid-morning, which may temper the threat of rainfall in eastern
portions of the forecast area during the morning hours. Renewed
convective development is expected along the cold front as it
lifts northeastward through far eastern Kansas. While the best
threat for storms, and even a few tornadoes, will be further east
into MO, will still need to monitor trends in the timing of the
front/upper wave as the ribbon of 60 degree dewpoints is still
very close to the eastern CWA border at 18Z Wed based on the
HRRR.

The upper low slows as it becomes the western flank of a eastern
Great Lakes/Appalachian omega block. Multiple perturbations wrapping
around the cyclone keep cool, cloudy, and damp weather through the
day on Wednesday and even into Thursday in far NE Kansas. Clouds
start to clear in central Kansas late Thursday, allowing
temperatures to warm back up into the 60s for highs. A narrow ribbon
of warmer air preceding our next cold front boosts highs into the
low 70s for Friday, but the cold front moves through in the early
afternoon and keeps the bulk of any convection southeast of the
forecast area. The weekend looks to be quite nice with highs in
the upper 60s to mid-70s and with the threat of any showers coming
late Sunday into Monday as the next northern stream wave in the
caravan approaches from northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Apr 6 2021

Thunderstorms anticipated to arrive as early as 03-04Z time frame
right now but could be delayed. Threat should be mostly brief
heavy rain transitioning to moderate rain and wind. Thinking a
short window for LLWS ahead of these storms appears to be very
short, and with slightly stronger surface winds still in place,
have decided to not include at this time. Showers and storms
tonight should maintain MVFR categories but additional wrap around
showers and cooler air into the early morning hours are expected
bring CIGs down to low MVFR and dip into IFR levels. Showers could
linger much of the day over the terminals and would be light.
Right now this idea is reflected in the KMHK forecast but may need
to be spread east into the KTOP/KFOE terminals for the next
forecast update.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for KSZ008>012-020>024-
034>039-054-055-058.

&&

DISCUSSION...Skow
AVIATION...Drake
Hazardous weather outlook, Apr 6, 8:33 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
833 PM CDT Tue Apr 6 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-080145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
833 PM CDT Tue Apr 6 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A complex of strong to severe thunderstorms is forecast to move
west to east across the region early this evening through the
overnight hours. Damaging winds and heavy rainfall appear to be
the main threats into the overnight period. However, large hail
and a brief tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong to severe storm cannot be ruled out in far
eastern/northeastern Kansas around midday on Wednesday, with the
threat of storms rapidly moving east in the early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 6, 9:40 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
940 PM CDT Tue Apr 6 2021

KSZ008-070315-
Republic-
940 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REPUBLIC COUNTY UNTIL
1015 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleville, moving north at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Munden and Narka.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.

LAT...LON 4000 9737 3993 9737 3968 9764 3973 9785
      4000 9778
TIME...MOT...LOC 0240Z 196DEG 47KT 3984 9770

Flanagan/Baerg
Special weather statement, Apr 6, 9:44 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
944 PM CDT Tue Apr 6 2021

KSZ034-070315-
Ottawa-
944 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 1015
PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Minneapolis, Bennington and Wells.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Kansas.

LAT...LON 3925 9762 3922 9737 3907 9737 3896 9755
      3896 9772 3904 9781
TIME...MOT...LOC 0244Z 226DEG 30KT 3903 9765

Flanagan/Baerg
Special weather statement, Apr 6, 10:02 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Tue Apr 6 2021

KSZ020>022-034>036-070345-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
1002 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...NORTHWESTERN
GEARY...NORTHWESTERN RILEY...EASTERN OTTAWA...CLAY AND SOUTHEASTERN
CLOUD COUNTIES UNTIL 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Hill to 3 miles southwest of
Manchester to 3 miles north of New Cambria. Movement was northeast at
45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Clay Center, Solomon, Wakefield, Miltonvale, Milford, Leonardville,
Morganville, Green, Manchester, Longford, Oak Hill, Niles, Talmage,
Idana, Milford Lake and Moonlight.

This includes Interstate 70 between mile markers 267 and 270.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3900 9746 3956 9749 3957 9679 3925 9686
      3904 9689 3891 9737 3892 9738 3896 9737
      3896 9751
TIME...MOT...LOC 0301Z 241DEG 39KT 3925 9731 3905 9736 3893 9751

Flanagan/Baerg
Special weather statement, Apr 6, 10:28 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1028 PM CDT Tue Apr 6 2021

KSZ022-023-035>038-070415-
Wabaunsee-Geary-Pottawatomie-Dickinson-Riley-Morris-
1028 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...RILEY...
WESTERN MORRIS...WEST CENTRAL WABAUNSEE AND WESTERN POTTAWATOMIE
COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Green to 3 miles northwest of
Junction City to 5 miles west of Hope. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Manhattan, Junction City, Abilene, Herington, Ogden, Grandview Plaza,
Chapman, Riley, Enterprise, St. George, White City, Milford,
Leonardville, Hope, Dwight, Olsburg, Woodbine, Randolph, Wilsey and
Parkerville.

This includes Interstate 70 between mile markers 271 and 321.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3891 9737 3902 9696 3913 9700 3914 9696
      3957 9696 3956 9650 3904 9639 3852 9675
      3853 9693 3861 9693 3861 9737
TIME...MOT...LOC 0328Z 275DEG 35KT 3952 9701 3907 9687 3866 9717

Flanagan/Baerg
Special weather statement, Apr 6, 11:19 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Tue Apr 6 2021

KSZ022-023-037-038-054-070500-
Wabaunsee-Lyon-Pottawatomie-Riley-Morris-
1119 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHEASTERN
MORRIS...WABAUNSEE...EASTERN POTTAWATOMIE AND NORTHERN LYON COUNTIES
UNTIL MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westmoreland to 4 miles northwest of Alma to 6
miles northeast of Council Grove Lake. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Wamego, Alma, Westmoreland, Eskridge, St. Marys, St. George, Maple
Hill, Alta Vista, McFarland, Harveyville, Paxico, Belvue, Emmett,
Louisville, Allen, Admire, Bushong, Keene, Council Grove Lake and
Volland.

This includes the following highways...
 Interstate 70 between mile markers 320 and 345.
 Kansas Turnpike between mile markers 144 and 154.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3913 9604 3913 9599 3911 9600 3910 9595
      3859 9595 3869 9655 3907 9643 3947 9651
      3948 9604
TIME...MOT...LOC 0418Z 274DEG 29KT 3940 9642 3907 9635 3876 9646

Baerg
Special weather statement, Apr 6, 11:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 PM CDT Tue Apr 6 2021

KSZ024-039-055-070530-
Shawnee-Jackson-Osage-
1132 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...NORTHERN OSAGE AND
JACKSON COUNTIES UNTIL 1230 AM CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Onaga to near Paxico to 8
miles north of Bushong. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Topeka, Holton, Osage City, Carbondale, Rossville, Tecumseh,
Richland, Dover, Silver Lake, Auburn, Overbrook, Lyndon, Burlingame,
Scranton, Hoyt, Mayetta, Denison, Delia, Willard and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 155 and 188.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3855 9569 3859 9595 3910 9595 3912 9601
      3913 9599 3913 9604 3946 9603 3946 9558
      3907 9560 3905 9558 3907 9555 3905 9550
      3888 9550
TIME...MOT...LOC 0431Z 273DEG 33KT 3939 9626 3906 9619 3876 9629

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:41 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
Apr 6, 9:40 PM CDTSpecial Weather StatementTOPRepublic35 min
Apr 6, 9:44 PM CDTSpecial Weather StatementTOPOttawa31 min
Apr 6, 10:02 PM CDTSpecial Weather StatementTOPClay43 min
Apr 6, 10:28 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris, Riley47 min
Apr 6, 11:19 PM CDTSpecial Weather StatementTOPPottawatomie, Wabaunsee41 min
Apr 6, 11:38 PM CDTAreal Flood AdvisoryTOPDickinson3 hr
Apr 6, 11:54 PM CDTAreal Flood AdvisoryTOPMorris3 hr
Apr 7, 3:44 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.